Can the Chinese banking system continue to grow without sacrificing loan quality?
Jean-Pierre Fenech (),
Ying Kai Yap and
Salwa Shafik
Journal of International Financial Markets, Institutions and Money, 2014, vol. 31, issue C, 315-330
Abstract:
The Chinese banking sector has experienced significant growth following the Asian Financial crisis of the late 1990s. As expected, the state-owned commercial banks play a significant role, attracting foreign players keen to participate in this consistent economic progression. We calculate the banks’ distance-to-default measures in a pre- and post-GFC scenario, and note that overall banks are not facing significant distress levels. The association between distance-to-default and credit growth is positive, albeit diminishing in a pre-GFC context. It is only when we separate the foreign from the local banks that idiosyncratic features emerge. We find that foreign banks have reduced their exposure to loans in the post-GFC period and are more financially distressed. The Chinese banking system and its loan quality is directly linked to real estate values and government supported infrastructure projects. Clearly, in China the two-way causality of both bank growth and its soundness partly depends on these projects’ propensity in generating sufficient cash flows to repay the bank loans.
Keywords: Credit growth; Bank soundness; Chinese banking system; Business cycles (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042443114000353
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:intfin:v:31:y:2014:i:c:p:315-330
DOI: 10.1016/j.intfin.2014.03.009
Access Statistics for this article
Journal of International Financial Markets, Institutions and Money is currently edited by I. Mathur and C. J. Neely
More articles in Journal of International Financial Markets, Institutions and Money from Elsevier
Bibliographic data for series maintained by Catherine Liu ().